Study: Half of the benefit of taking sleeping pills comes from the placebo effect

Published on December 19, 2012 at 5:24 AM · No Comments

Half of the benefit of taking sleeping pills comes from the placebo effect, according to a major new study published in the British Medical Journal.

Researchers re-analysed results from more than a dozen clinical trials of the most common type of sleeping tablets, known as Z-drugs (non-benzodiazepine hypnotics).

These drugs are frequently used in the UK and USA as a short-term treatment for insomnia with almost £25m worth of prescriptions handed out in Britain each year. However, some health experts have questioned whether the benefits of Z-drugs justify their side effects, which can include memory loss, fatigue and impaired balance.

Questions have also been raised about the validity of published research into the effects of these drugs based on trials sponsored by pharmaceutical companies themselves.

Academics from the University of Lincoln, Harvard Medical School and University of Connecticut conducted a meta-analysis of data from clinical trials of Z-drugs comparing drug effects with placebo effects. This type of comparison enables researchers to determine how much of the drug effect comes from the constituents of the drug itself, and how much is due to other factors (like the placebo response or regression to the mean).

They used data submitted by pharmaceutical companies to the US Food and Drug Administration (FDA) for approval of new products. This included 13 clinical trials containing 65 different comparisons and more than 4,300 participants.

The FDA collates results from both published and unpublished studies, enabling researchers to avoid common types of bias (such as reporting bias) which can undermine other research based on sponsored trials.

Their findings, published in this week's British Medical Journal (17th December 2012), indicate that once the placebo effect is discounted, the drug effect is of 'questionable clinical importance'.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post